Utah, 2026

High Wind in Utah, February 16 to 17, 2026

February 16 to 17, 2026 · NWS GJT · 3 events in 3 counties and zones

In the days leading up to this event, a strong trough made landfall along the West Coast of the US. Ahead of this system, unusually warm and dry conditions prevailed as high pressure dominated the Intermountain West.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

In the days leading up to this event, a strong trough made landfall along the West Coast of the US. Ahead of this system, unusually warm and dry conditions prevailed as high pressure dominated the Intermountain West. The trough began to track inland on the 15th into the 16th, but the high pressure was reluctant to shift east. This led to a tightening up of the pressure gradient between these two features, enhancing an already strong southwesterly upper level jet. Lift began to increase ahead of the trough on the evening of the 16th, with mountain rain and snow showers breaking out over the higher terrain of eastern Utah and western Colorado. This also helped to keep deep mixing ongoing well after sunset, resulting in some of the peak winds occurring between midnight and daybreak on the 17th. In addition, a potent cold front was associated with this system, and was expected to sweep through eastern Utah and western Colorado around daybreak. Ahead of the cold front, the surface pressure gradient tightened substantially and surface winds maxed out. This coincided with the period between midnight and daybreak on the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 16, 4:39 PM MST, 5 hours 21 minutes earlier. Its key messages:

  • Strong winds are expected tomorrow with gusts around 30-50 mph and upwards of 70 mph in the mountains.
  • Snow showers increase in coverage and intensity late tonight. There is a potential for snow squalls between 2 AM and 9 AM.
  • Gusty winds persist all day. Snow improves for the valleys tomorrow during the day although light snow will continue in the mountains.
  • Another rounds of moderate to heavy snow is expected on Wednesday during the day. Wind gusts will again range from 25-50 mph and upwards of 60 mph in the mountains.
  • A final round of snow is possible Friday, with drier conditions expected this weekend.
Area forecast discussion, Feb 16, 4:39 PM MST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
439 PM MST Mon Feb 16 2026

.KEY MESSAGES...

- Strong winds are expected tomorrow with gusts around 30-50
  mph and upwards of 70 mph in the mountains.

- Snow showers increase in coverage and intensity late tonight.
  There is a potential for snow squalls between 2 AM and 9 AM.

- Gusty winds persist all day. Snow improves for the valleys
  tomorrow during the day although light snow will continue in
  the mountains.

- Another rounds of moderate to heavy snow is expected on
  Wednesday during the day. Wind gusts will again range from
  25-50 mph and upwards of 60 mph in the mountains.

- A final round of snow is possible Friday, with drier
  conditions expected this weekend.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 1213 PM MST Mon Feb 16 2026

Shortwave trough make landfall along the West Coast is still on
track to impact the region tonight and tomorrow. Moisture will
gradually increase through out the day and by late evening light
snow showers will develop across some of the western mountain
ranges. Winds also increase overnight as the strong jet spreads
overhead. The trough and associated cold front sweep through
tomorrow morning centered around sunrise. The front will be moving
fairly quick, but instability may allow for moderate to heavy rates
for a few hours. Given the relatively warm temperatures at lower
elevations it may be in the form of rain changing to snow. Higher
elevation valleys will be cool enough for all snow, but roads
temperatures may not support accumulation. There is a potential that
rates could overcome that and the result would be slick spots. The
other impact along this cold front will be wind gusts as these
showers may allow for those strong winds to mix to the surface.
These snow squalls could lower visibility drastically and cause
travel issues that way too. The roads may go from dry to having a
few inches in 0.5-1 hour with near white out. Those amounts are not
enough to warrant winter weather advisories, but just know that
conditions could change rapidly along this front. Conditions improve
late morning especially for the valleys although the mountains will
continue to see light orographic snow showers. Wind gusts of 30-50
mph will be common and as high as 70 mph in the mountains for most
of the day. Blowing and drifting snow could still cause travel
impacts on the passes even though the rates decrease. Snow levels
drop to most of the valley locations in the evening, but many place
will see lows around freezing. This sets the stage for which
locations could see accumulating snow for the second round. The next
shortwave approaches the area tomorrow night. This is when the
coverage and rates increase especially for the mountains. Given the
cooler temperatures overall snow may be able to accumulate on some
of the roadways making for impacts on the morning commute.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 1213 PM MST Mon Feb 16 2026

GFS and ECMWF guidance is confident in a second round of atmospheric
river moisture arriving on Wednesday, producing another burst of
precipitation across the region. This looks to be accompanied by
another cold front as well, which should plummet afternoon highs to
5-10 degrees below normal across most high elevation locations (and
closer to normal in basins and valleys). Overnight lows remain well
above normal though. Regardless, the cooling temperatures look to
bring most, if not all of the region above snow levels, resulting in
widespread snow. Though snow is likely to dominate on Wednesday, low
elevations within the Grand Valley and across the Four Corners
region will still be too warm for much more than wet, potentially
slushy snow and minimal accumulation generally under 2 inches.
Meanwhile, our mountain ranges will continue to accumulate fluffier
snowfall with additional accumulations of 6-12" and higher localized
amounts expected on Wednesday into Thursday morning across all
ranges.

Things begin to calm down Thursday afternoon as moisture begins to
exit the region. However, some deterministic models indicate a
shortwave could pass through on Friday, bringing one more bout of
precipitation to western Colorado, focused on the San Juans and the
Uncompahgre Plateau. Ensembles are less optimistic though,
suggesting the trough will flatten out before arriving and losing
the support needed to generate these additional accumulations. Even
if we do get the favorable upper-level support, rising temperatures
will hinder snow levels and ratios, so we are likely looking at
lower accumulations even in the wetter scenario. NBM is peaking at
~50% chance of 6+" of additional accumulation over the Uncompahgre
Plateau and <30% over other high elevation areas. We will elaborate
more on this bonus round of precipitation when model guidance
converges, but it's worth keeping an eye on.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 431 PM MST Mon Feb 16 2026

Passing mid and high level clouds continue to pass overhead,
with increasing southwesterly winds aloft. This will induce LLWS
concerns through the period, with nearly all terminals carrying
LLWS. Cigs will lower through the next six hours, dropping below
ILS breakpoints at KASE, KEGE, KRIL first by 06z, with other
terminals by 12z. Southwesterly surface winds will remain
elevated through the period, with gusts of 30 to 40 knots likely
tonight, dropping to 20 to 30 knots after 12z. VFR conditions
will prevail through 06z for all terminals. As precipitation
coverage increases, vis will drop for most terminals. Prevailing
MVFR to IFR mixes in between 06z and 12z, with prevailing IFR
to LIFR after 12z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Wind Advisory from 5 AM to 5 PM MST Tuesday for COZ001-002-007-
     008-014-020>022.
     Winter Weather Advisory from 11 PM this evening to 5 AM MST
     Thursday for COZ003-005-023.
     Winter Storm Warning from 11 PM this evening to 5 AM MST
     Thursday for COZ004-009-010-012-013-017>019.
UT...Winter Weather Advisory from 11 PM this evening to 5 AM MST
     Thursday for UTZ023-025-028.

&&

SHORT TERM...KJS
LONG TERM...BW
AVIATION...TGJT
Hazardous weather outlook, Feb 16, 2:01 AM MST, 19 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
201 AM MST Mon Feb 16 2026

COZ001>014-017>023-UTZ022>025-027>029-170915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
201 AM MST Mon Feb 16 2026

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Winds will begin to increase across the higher terrain today ahead of
a strong storm system arriving overnight. Wind gusts of 35 to 55 mph
over exposed ridges and higher peaks above 9000 feet will be possible.
The upstream storm system arrives overnight combining the threat of
snowfall with these strong winds by sunrise. Moderate to heavy snow
rates and areas of blowing snow will create hazardous travel
conditions over the much of the high country.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

As this strong system works through western Colorado Tuesday morning
an additional threat of snow squalls will be possible. Travelers
along I-70 from Rifle to Vail Pass and adjacent mountain corridors
should be prepared for quickly changing weather and road conditions.
Visibility less than 1/2 mile due to strong wind gusts and heavy
snowfall rates along with flash freezing of road surfaces will be
threats with snow squalls or heavy snow bands moving through Tuesday
morning. Moderate to heavy snow rates and strong winds will remain
threats Tuesday afternoon through Wednesday afternoon over the
mountains and higher valley locations. Be prepared for an extended
period of hazardous winter travel and consider delaying travel plans.
A lull in widespread heavy snow rates and winds is still expected
Wednesday night into Thursday before another system moves in for the
late week period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. However snow and
road reports are welcome as this strong winter storm system arrives
tomorrow morning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Canyonlands / Natural Bridges

When
February 16, 10:00 PM MST to February 17, 4:00 AM MST
Where
Canyonlands / Natural Bridges forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Peak gust to 59 mph occurred at 10:10 PM MST 2/16 at the Hole N The Rock mesonet site, south of Moab, UT. An additional gust to 59 mph occurred at the Hole N The Rock site at 1:20 AM MST 2/17, with a gust to 58 mph at the US-191 at MP 104 Flat Iron Utah Department of Transportation site at 3:30 AM MST 2/17. Other gusts at various sensors around the zone ranged from 45 mph to 55 mph during the period of highest winds. No reports of injuries, damages, or fatalities associated with this high wind event were received.

High Wind, Eastern Uinta Mountains

When
February 17, 1:00 AM MST to 1:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

The peak gust to 75 mph was recorded at the Little Mountain mesonet site near Vernal, UT, at 3:20 AM MST 2/17. The peak gust at an ASOS or AWOS in the zone was to 53 mph at the Dutch John AWOS 2ESE Manilla at 12:15 PM MST 2/17. Additional gusts at various sensors across the zone ranged from 45 mph to 66 mph during the period of highest winds. No reports of injuries, damages, or fatalities associated with this high wind event have been received.

High Wind, Grand Flat and Arches

When
February 17, 2:00 AM MST to 1:00 PM MST
Where
Grand Flat and Arches forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

The peak gust of 72 mph was recorded at the Utah Department of Transportation mesonet site I-70 at MP 226 Harley Dome at 3:10 AM MST 2/17. The peak gust to be recorded at an ASOS or AWOS was 69 mph at KCNY ASOS at Canyonlands Airport, north of Moab, UT. Two gusts to 69 mph were recorded at KCNY, one at 2:32 AM MST 2/17, and one at 2:33 AM MST 2/17. Additional gusts at various sensors across the zone ranged from 45 mph to 58 mph during the period of highest winds. No reports of damages, injuries, or fatalities associated with this high wind event have been received.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2026Every state in 2026This day in weather historyWarnings in Utah, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315695, 1315699, 1315701.